Logo of National Eczema Association mobile menu icon
Icon link to National Eczema's Instagram feed. Icon link to National Eczema's YouTube channel. Icon link to National Eczema's Facebook page. Icon link to National Eczema's Twitter feed. Eczema-wise logo link to National Eczema's inspire.com page. Search Icon to search the site

Get the tools and support you need to best manage your eczema

  • This field is for validation purposes and should be left unchanged.

Is that eczema?! Diagnostic and therapeutic challenges for atopic dermatitis

Eczema affects everyone differently, making diagnosis and treatment often challenging. Find out why that is and what you can do about it.

Is that eczema?! Diagnostic and therapeutic challenges for atopic dermatitis

Have you ever wondered if you really have atopic dermatitis? Perhaps you’ve been uncertain if your treatment plan is the right one. Eczema affects everyone differently, making diagnosis and treatment often challenging. Find out why that is and what you can do about it.

With the collection of moisturizers and skin care products in our bathroom cabinets, it can be difficult to decide what is truly beneficial. When eczema or atopic dermatitis does not improve, or worsens, despite appropriate treatment, then it is important to consider complications to treatments or other diagnoses.

Allergic Contact Dermatitis

People with atopic dermatitis are at increased risk for the development of allergic contact dermatitis. Contact dermatitis is inflammation of the skin due to an outside exposure. The impaired skin barrier in patients with atopic dermatitis leads to an increased risk for irritation and allergen exposure.

Unfortunately, many treatments for atopic dermatitis often contain allergens or irritants that are known culprits for the development of allergic contact dermatitis or irritant dermatitis.

Treatment regimens for atopic dermatitis often include corticosteroid creams and ointments. Outside of the active steroid ingredient, topical steroids typically contain a vehicle, which makes the steroid available to the skin, along with excipients, preservatives, and humectants, which are substances that preserve moisture.

Some people can develop sensitivity to these ingredients and consequently can develop allergic contact dermatitis.

Common excipients include lanolin and propylene glycol. Lanolin is found in some topical steroids like desoximetasone and also in moisturizing creams like Aquaphor. Propylene glycol is a preservative that can be found in ice cream, cake frosting, salad dressings and processed cakes.

This very same chemical is also in products that are commonly used in treatment for atopic dermatitis including popular moisturizers, topical corticosteroids, crisabarole and pimecrolimus. Another common preservative is MI/MCI also known as Kathon CG, which is commonly found in bubble bath solutions, soaps, cosmetic products, and baby wipes

So what can people with atopic dermatitis do to ensure that they are not adding fuel to the fire?

Thankfully, these reactions are exceedingly rare. Only about 0.5-5.8% of patients with atopic dermatitis can develop an allergy to corticosteroid treatments. The biggest hints that there may be a contact allergy is when the skin rash is not improving, the distribution of the rash is atypical, or there is a pattern of worsening rash with certain products.

The diagnosis of contact allergy is performed with patch testing. For typical patch testing, patches containing various allergens are placed on a person’s back for 48 hours or longer. At 72-96 hours, the site of the patches is evaluated by a health care professional for reaction.

An allergic reaction due to allergic contact dermatitis typically increases over time or “crescendos.” Irritant reactions or non-allergic reactions, can also occur and are usually strong reactions early on and “decrescendo” over time.

Treatment of contact dermatitis generally requires complete avoidance of the substance that is contributing to the symptoms, and an alternative medication to treat associated inflammation.

Infections

Outside of allergic contact dermatitis, other reasons that the atopic dermatitis may not improve with standard therapy may be due to secondary infection. Bacterial infection with staphylococcal aureus is a well-known complication in patients with atopic dermatitis who are at increased risk for skin infections because of the impaired skin barrier.

Signs of this type of infection include overlying blisters, sores or “honey-colored” crusting. Staphylococcus colonization can also contribute to steroid resistance and give a red appearance to the skin. Of note, Staph scaled skin syndrome is a serious infectious complication that results when bacterial toxins destroy the superficial layers of the skin. This condition is typically treated with supportive care and antibiotics.

Viral infection can also occur as well with viruses like herpes simplex virus, molluscum contagiosum and even coxsackie virus, which causes hand foot and mouth disease. Viral infections can appear as “punched-out skin” or as small fluid filled blisters and can be very painful.

In order to test for these infections, a small sample of fluid may be taken from the skin and is tested in the lab. If you suspect that your rash is superinfected, it is important to seek medical attention because antibiotics or antivirals may be needed.

Other Diagnoses

Additionally, atopic dermatitis can look like several other skin conditions. For the most part a clinical exam by an experienced health care professional is enough to make the diagnosis. But sometimes the presentation can overlap with other skin diseases and a biopsy may be necessary.

Other skin diseases that can look like atopic dermatitis include metabolic diseases like zinc deficiency, seborrheic dermatitis, cutaneous T cell lymphoma, scabies, or HIV associated dermatitis. People with certain rare immune deficiency syndromes can also develop atopic dermatitis, but generally they present with other symptoms as well.

There has also been a recently described entity called topical steroid addiction (TSA) and topical steroid withdrawal (TSW) syndrome Discontinuation after prolonged use of moderate to high potency steroids has led to some patients developing burning, stinging, and redness on previously treated areas. This condition has not been well characterized and more information with further study is needed to describe the condition along with management strategies.

If the rash is not improving despite appropriate treatment, it is important to consider alternative diagnoses.

Conclusion

So what steps can help you decide if it is time to consider alternative diagnoses and treatment strategies? In general, if the initial diagnosis of atopic dermatitis is accurate, regular use of quality moisturizers and compliance with topical steroid therapy on affected flared areas should lead to symptom improvement within a few weeks.

If you notice that your symptoms are worsening or have not improved, then alternative diagnoses should be considered with studies, such as patch testing, skin biopsy, and if needed an infectious work up. Additionally, the potency of the treatment should be re-evaluated.

Despite these measures, if your symptoms are still not improving or worsen, it is time to consider treatment failure and bridging to non-steroidal treatments or systemic treatments.

 

References:

Al Jasser M, Mebuke N, de Gannes GC. Propylene Glycol: An Often Unrecognized Cause of Allergic Contact Dermatitis Using Topical Corticosteroids. Skin Therapy Lett. 2011 May;16(5):5-7.

Fonancier L, Bernstein DI, Pacheco K, et al. Contact Dermatitis: A Practice Parameter – Update 2015. J Allergy Clin Immunol Pract. 2015 May-Jun;3(3 Suppl):S1-39.

Funk JO, Maibach HI. Propylene glycol dermatitis: re-evaluation of an old problem. Contact Dermatitis. 1994 Oct 31(4):236-41.

Hajar T et al. A systematic review of topical corticosteroid withdrawal (“steroid addiction“) in patients with atopic dermatitis and other dermatoses. J Am Acad Dermatol. 2015 Mar;72(3):541-549.e2.

Izadi N and Yeung D.Y.M. Clinical approach to the patient with refractory atopic dermatitis. Annals of Allergy, Asthma & Immunology, 2018-01-01, Volume 120, Issue 1, Pages 23-33.e1.

Latest Articles

Related posts